Missouri, 2012Drought in Missouri, October 1 to 31, 2012
October 1 to 31, 2012 · NWS MEG · 2 events in 2 counties and zones
Lack of rain during the month of October kept drought conditions status quo across the Missouri Bootheel. As a result, extreme (D3) conditions continued across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of rain during the month of October kept drought conditions status quo across the Missouri Bootheel. As a result, extreme (D3) conditions continued across the area. Many pastures continued to be in poor condition and many farmers were still forced to feed cattle baled hay. Cattle continued to have a hard time finding adequate water sources as lake and river levels continued to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 30, 10:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 30, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 PM CDT SUN SEP 30 2012
.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 857 PM CDT SUN SEP 30 2012/
UPDATE...
UPDATED TO INCREASE POPS OVER MOST OF THE MID SOUTH.
DISCUSSION...
STRENGTHENING LOW PRESSURE OVER SOUTHWEST MISSISSIPPI THIS EVENING
WILL CONTINUE TO MOVE SLOWLY NORTHEASTWARD OVERNIGHT. A DEEP
MOISTURE FEED OVERRUNNING A NEARLY STATIONARY BOUNDARY POSITIONED
OVER CENTRAL MISSISSIPPI HAS PROVED FAVORABLE FOR WIDESPREAD
RAINFALL ACROSS MUCH OF THE MID SOUTH. SOME OF THE RAINFALL HAS
BEEN HEAVY AT TIMES AND ISOLATED FLASH FLOODING CANNOT BE RULED
OUT THROUGH THE NIGHT OVER NORTHERN MISSISSIPPI. ALSO SOME THUNDER
WILL BE POSSIBLE OVER SOUTHERN SECTIONS AS WELL.
THE STRENGTHENING LOW PRESSURE AND STRONG THERMAL GRADIENT ACROSS
THE FRONT HAS ALLOWED FOR A TIGHTENING PRESSURE GRADIENT. STRONG
WIND GUSTS WILL BE POSSIBLE OVERNIGHT OVER EASTERN ARKANSAS AND
NORTHERN MISSISSIPPI. SUSTAINED WINDS BETWEEN 15 AND 20 MPH...WITH
GUSTS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE. THIS AREA WILL
CONTINUE TO BE MONITORED FOR A POSSIBLE WIND ADVISORY THIS
EVENING.
TEMPERATURES SHOULD REMAIN COOL ON THE NORTH SIDE OF THE SURFACE
BOUNDARY WITH MOST AREAS REMAINING IN THE UPPER 50S TO LOWER 60S
THROUGH THE NIGHT.
UPDATED FORECAST AND ZONES HAVE BEEN SENT. PLAN TO UPDATE THE HWO
TO REMOVE STRONG STORM WORDING BUT MAINTAIN HEAVY RAIN/ISOLATED
FLOOD THREAT.
JLH
&&
.PREV DISCUSSION... /ISSUED 236 PM CDT SUN SEP 30 2012/
DISCUSSION...
CURRENTLY ACROSS THE REGION...LIGHT TO MODERATE RAIN CONTINUES TO
OVERSPREAD THE MIDSOUTH. RADAR SHOWS A LARGE PRECIP SHIELD
COVERING MUCH OF THE AREA ALONG AND SOUTH OF THE I40 CORRIDOR.
TEMPERATURES ARE HOLDING STEADY IN THE MID TO UPPER 60S AND WINDS
WERE GENERALLY LIGHT AND OUT OF THE NORTHEAST. ELSEWHERE...DEEPENING
SURFACE LOW CONTINUES TO SLOWLY MIGRATE TO THE EAST NORTHEAST
ACROSS CENTRAL LOUISIANA.
SUNDAY NIGHT THROUGH WEDNESDAY...SHOWERS WILL CONTINUE ACROSS THE
REGION OVER THE NEXT FEW DAYS AS AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED SURFACE LOW CONTINUE TO MOVE TO THE EAST NORTHEAST. THE
SURFACE FEATURE IS EXPECTED TO DEEPEN SLIGHTLY OVER THE NEXT 24 TO
48 HOURS SUGGESTING A STEADY INCREASE IN RAINFALL INTENSITY. WINDS
ARE ALSO EXPECTED TO PICK UP A BIT AS THE PRESSURE GRADIENT FORCES
INCREASE AROUND THE LOW PRESSURE SYSTEM. THERE IS SOME SLIGHT
MODEL DISCONTINUITY IN THE NEAR TERM AS THE NAM12 SEEMS TO SLOW
THE SYSTEM DOWN SLIGHTLY WHILE THE GFS AND THE ECMWF ARE FASTER.
NAM GUIDANCE SHOWS A STRONG SOUTHWESTERLY LOW/MID LEVEL JET ON THE
ORDER OF 45-50KTS ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...WHICH
COULD SUPPORT SOME THUNDERSTORM ACTIVITY THIS EVENING AND INTO THE
EARLY MORNING HOURS ON MONDAY. REGARDLESS OF THUNDERSTORM
ACTIVITY...RAINFALL INTENSITY WILL MOST DEFINITELY INCREASE ACROSS
THIS REGION. ELSEWHERE...LIGHT TO PERHAPS BRIEF PERIODS OF
MODERATE SHOWERS WILL BE LIKELY WITH THE LOWEST CHANCES BEING
ACROSS NORTHWEST PORTIONS OF THE MIDSOUTH. BY LATE MORNING
MONDAY...THE ENHANCED DYNAMICS IN THE WARM SECTOR ASSOCIATED WITH THE
ADVANCING SURFACE LOW WILL BE EAST OF THE REGION THUS REDUCING
PROBABILITY FOR SCATTERED THUNDERSTORMS. EXPECTING LIGHT SHOWERS
TO CONTINUE TO OVERSPREAD THE ENTIRE MIDSOUTH ON MONDAY. NORTHERLY
WINDS WILL LIKELY REMAIN GUSTY AS THE SURFACE LOW CONTINUES TO
MOVE ACROSS NORTH CENTRAL ALABAMA. TUESDAY WILL YIELD MUCH OF THE
SAME WEATHER ACROSS THE AREA...HOWEVER RAIN CHANCES WILL GRADUALLY
FALL AND SKIES WILL GRADUALLY CLEAR AS THE SYSTEM DISTANCES ITSELF
FURTHER. A WARM AIR ADVECTION REGIME WILL THEN SETUP ALLOWING FOR
A WARM MOIST AIR MASS TO BEGIN TO BUILD. MEANWHILE...A DEEPENING
500MB TROUGH WILL EJECT OUT OF CANADA AND INTO THE NORTHERN
PLAINS.
THURSDAY THROUGH SUNDAY...GRADUAL WARMING TREND WILL CONTINUE
THROUGH THE DAY ON THURSDAY AS TEMPERATURES REACH BACK INTO THE
LOWER 80S AND DEWPOINTS REACH INTO THE UPPER 50S AND LOWER 60S.
THE ABOVE MENTIONED TROUGH AND DEEPENING SURFACE LOW WILL BE
LOCATED OVER THE GREAT LAKES REGION ON THURSDAY AFTERNOON. IT IS
AT THIS POINT WERE MODEL DISAGREEMENT BECOMES MOST PREVALENT. THE
12Z GFS SHOWS THE TROUGH DIGGING SUBSTANTIALLY PRODUCING A FAST
MOVING COLD FRONT ON THE SOUTHERN FLANK THAT WILL PUSH INTO THE
MIDSOUTH ON EARLY FRIDAY MORNING. ON THE OTHER HAND...THE 12Z ECMWF
KEEPS THE FLOW ALOFT SLIGHTLY MORE ZONAL INHIBITING THE SOUTHERN
PUSH OF THE FRONT. THE GFS HAS BEEN RATHER CONSISTENT OVER THE
LAST FEW MODEL RUNS WITH THIS LATE TERM SYSTEM...THUS WENT WITH
IT. SHOWERS AND POSSIBLY THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG
THE FRONT FRIDAY MORNING. WENT WITH CHANCE POPS AT THIS TIME BUT WILL
LIKELY NEED TO BE INCREASED WITH TIME AS NEWER MODEL GUIDANCE IS
AVAILABLE. THIS SYSTEM HAS ALL THE MAKINGS OF A FALL TYPE COLD
FRONT AND WILL COOL TEMPERATURES BY NEARLY 15 TO 20 DEGREES.
CDG
&&
.AVIATION...
06Z TAFS
CONDITIONS WILL VARY BETWEEN VFR AND MVFR OVERNIGHT...WITH
CONDITIONS TRENDING TOWARDS PATCHY IFR AT MEM AND MKL....WIH TUP
SEEING MORE PREDOMINATE IFR. PERIODS OF RAIN/SHOWERS WILL BE MODERATE
OR HEAVY AT TIMES. THE ONLY EXCEPTION IS JBR WHERE RAIN WILL
REMAIN LIGHT. HAVE PLACED VCTS IN FOR THE FIRST THREE HOURS AT TUP
AS SCATTERED THUNDER IS JUST OFF TO THE SOUTHWEST. OTHER CONCERN
WILL BE GUSTING NORTH AND NORTHEAST WINDS...WITH THE STRONGEST
GUSTS AOA 20 KTS EXPECTED AT MEM AND TUP. WINDS WILL SLOWLY
DIMINISH LATER IN THE PERIOD AND SWING MORE NORTHWESTERLY. RAIN
WILL BEGIN ENDING AT JBR WITH A RETURN TO VFR WEATHER LATE THIS
CYCLE. HOWEVER MODERATELY CONFIDENT MVFR CIGS WILL LINGER AT THE
REMAINING TAF SITES BEYOND THIS PERIOD.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 60 68 56 72 / 100 100 60 30
MKL 59 67 55 68 / 100 100 60 40
JBR 58 68 54 71 / 60 90 50 40
TUP 58 70 57 71 / 100 100 60 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 30, 8:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CDT SUN SEP 30 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020415-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
910 PM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL BE POSSIBLE
TONIGHT ACROSS PORTIONS OF NORTHERN MISSISSIPPI AS SHOWERS AND
THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREAS. A FLASH FLOOD
WATCH MAY BE NEEDED LATER TONIGHT FOR PORTIONS OF THIS AREA.
STRONG WIND GUSTS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE OVER
PORTIONS OF EASTERN ARKANSAS AND NORTHERN MISSISSIPPI TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FAST MOVING COLD FRONT WILL IMPACT THE REGION EARLY ON FRIDAY
MORNING...WHICH WILL INCREASE CHANCES FOR SOME STRONG THUNDERSTORMS
DURING THIS PERIOD. THE PRIMARY THREATS WITH ANY OF THESE STRONGER
STORMS WILL BE GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR STRONG WIND
GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE IN MEMPHIS
TENNESSEE.
JLH
Drought, Dunklin
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across the county.
Drought, Pemiscot
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417452, 417453.